Could antidepressants make you violent?
IT is feared popular antidepressant pills make young people violent. An Oxford University study found that men – and women – in their late teens and early 20s – were almost 50 per cent more likely to be convicted of offences from assault to murder when taking Selective serotonin re-uptake inhibitors or serotonin-specific reuptake inhibitors (SSRIs) drugs.
This family of anti-depressants includes Prozac, as well as Seroxat, Lustral, Cipralex and Cipramil, the most commonly prescribed of the pills.
One in eight Britons takes SSRIs each year – and the number of prescription has doubled in the last decade.
The tablets already carry a warning that the drugs are linked to suicidal thoughts in young people and it was suspected they were also linked to violence but evidence was sparse until now.
The researchers said the risk in 15 to 24 year olds is ‘not insignificant’ and that the public health implications ‘require careful consideration’.
These include adding a warning to packets.
Oxford psychiatrist Senna Faze used official records to analyse the behaviour of more than 800,000 Swedes aged 15-plus who had been prescribed SSRIs.
Tracking them for four years allowed him to compare their behaviour when they were on the pills to when they were off them.
SSRIs are already associated with a higher risk of suicide attempts in the young.
Writing in the journal PLOS Medicine, the researchers said: “The adolescent brain may be particularly sensitive to pharmacological interference.”
Other possible reasons include young people being less likely to take their pills, allowing hostility, impulsivity and other symptoms of depression to boil over into violence.
The young people studied were more likely to get drunk when on antidepressants and it may be that the booze drove them to violence. It is also possible that they were more severely ill when they were given the drugs.
Interestingly, only the youngsters taking low doses of SSRIs were more prone to violence. It isn’t known why this is but one possibility is that those taking high doses are so ill that they are effectively housebound.
No Comments yet